Antibiotics are a common treatment for children, with 11% to 40% of antibiotic-treated children developing diarrhea. Antibiotic-associated diarrhea (AAD) results from an imbalance in the colonic microbiota caused by antibiotic therapy. These microbial community alterations result in changes in carbohydrate metabolism, with decreased short-chain fatty acid absorption and osmotic diarrhea as a result. A 2015 Cochrane review concluded that a protective effect of some probiotics existed for AAD in children. In adults, some probiotics showed a beneficial role in reducing the occurrence of AAD and treating Clostridium difficile disease.
Further, there’s still a lot we don’t know. A recent study published in Cell compared how the microbiome of the gut reconstituted itself after antibiotic treatment with and without probiotic administration. The researchers found that probiotics (which might have improved diarrhea symptoms) led to a significant delay in microbiome reconstitution, if it occurred at all. And — again — this study was with purified strains of bacteria, which is not what you’re getting in probiotic-containing food.